Diabetic Coma

 

Dustin: Dr. Ponds, what can you tell me about people that go into a coma because of their diabetes?

Dr. Ponds: Well Dustin the diabetic coma, which is the loss of consciousness, is a very serious condition that is a result of severe mismanagement of food and liquid intake. There are three different comas that are associated with diabetes: ketoacidotic coma, hyperosmolar coma, and the hypoglycemic coma. The ketoacidotic coma is much more likely to occur in Type I rather than Type II diabetes. The hypoglycemic coma is more likely to occur in someone using insulin to control blood sugar. The hyperosmolar coma occurs after excessive loss of fluids.

Glossary

Hyperosmolarity - A situation where blood has excessively high concentrations of sodium, glucose, and other molecules due to the excessive loss of water in diabetes.

Hyperosmolar Coma - Decreased sense of consciousness that is a result of extreme dehydration.

Glucagon - A hormone secreted by the alpha cells of the islets of Langerhans in the pancreas that stimulates an increase in blood glucose concentrations.

Insulin Shock - A physiological condition due to an excessive amount of insulin in the blood that results in a rapidly decreasing blood glucose level, and can lead to hypoglycemic coma.

The ketoacidotic coma is a loss of consciousness that occurs when the body is in ketosis. Ketosis is the condition where excessive ketone bodies are in circulation in the blood, and can cause a lowering of blood pH. This occurs when the body uses excessive amounts of fat rather than carbohydrates as the primary energy source. This occurs in diabetics when the metabolism shifts away from the use of glucose for energy. The brain cannot function with ketone bodies as the only energy source and goes into coma, which can be life threatening. Dehydration and brain cell starvation along with an unbalanced blood pH all lead to the ketoacidotic coma.

Grandma: This is the kind of coma that your mother experienced. She is very lucky that she didn't die.

Dr. Ponds: People that can get quick medical help reduce the risk of serious damage. There are other types of diabetes related comas that can also affect people. Another type of coma is called the hyperosmolar coma. Hyperosmolar coma is the loss of consciousness that happens when the body has lost unusual amounts of fluid due to excessive amounts of glucose in the blood. If the diabetic person misses their insulin shot, or consume foods high in sugar without exercising, or do not use medications properly to control their blood glucose, their blood glucose levels could go dangerously high. The kidneys try to regulate blood glucose levels by pulling glucose, sodium, and other molecules out of the circulating stream. These different molecules are released from the body, along with large amounts of water by urination.

Rapid dehydration is the next stage in diabetic hyperosmolarity. The diabetic person can not adequately rehydrate himself or herself compared to the increasing rate of dehydration. If intravenous (IV) fluids are not administered quickly, massive cell damage can occur. The brain shuts down and creates a life-threatening situation.

The last major type of diabetes related coma is the hypoglycemic coma. Hypoglycemic coma is the loss of consciousness that occurs when blood glucose levels fall significantly below normal. This condition is most frequent in people that need to closely monitor their glucose and insulin intake. Hypoglycemic coma can be part of insulin shock that occurs when a significantly large amount of insulin is injected compared to the glucose present in the blood. Blood glucose levels drop rapidly as cells absorb all available sugars and brain cell starvation occurs that can lead to coma. Symptoms of insulin shock include tremors, palpitations, sweating, and excessive hunger. To counteract sever hypoglycemic reactions a quick dose of glucagon can be used. Glucagon acts to stop the insulin reaction that is occurring within the body since it is a hormone that can rapidly increase blood glucose levels. An intravenous (IV) feeding with glucose will also counteract the effects of severe insulin shock. Oral medication should not be administered when a person is in a comatose state.

 

Back to the Complications Intro